Colorado, 2007

Tornado and Hail in Colorado, July 3, 2007

July 3, 2007 · NWS PUB · 9 events in 4 counties and zones

An area of severe storms occurred from the Pikes Peak Region into Prowers County. The hail was marginally severe, but the storms also brought severe winds and a brief tornado in western Bent County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An area of severe storms occurred from the Pikes Peak Region into Prowers County. The hail was marginally severe, but the storms also brought severe winds and a brief tornado in western Bent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 1:03 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 3, 1:03 PM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT TUE JUL 3 2007

.SHORT TERM...(TONIGHT AND WEDNESDAY)

WILL KEEP THIS RELATIVELY BRIEF AS CONVECTION BEGINNING TO DEVELOP
OVER SECTIONS OF THE CWFA.  IT APPEARS THAT THE FIREWORKS MAY ARRIVE
A FEW HOURS EARLY OVER THE CWFA(ESPECIALLY THE EASTERN-HALF) AS
COMBINATION OF SOME UPPER ENERGY(AS NOTED BY 500-300MB PVU)...MOIST
NORTHERLY SURGE...AFTERNOON CAPES IN THE 1000 TO 3000+ J/KG
RANGE...LIS IN THE -3C TO -6C RANGE AND 0-6KM BULK SHEARS IN THE 20
TO 35 KNOT RANGE COMBINE TO CREATE SOME ACTIVE THUNDERSTORM ACTIVITY
FROM LATE THIS AFTERNOON INTO TONIGHT. HAVE ADDED SEVERE AND LOCALLY
HEAVY RAINFALL WORDING TO IMPENDING GRIDS/ZONES FROM LATE THIS
AFTERNOON TO A FEW HOURS AFTER MIDNIGHT OVER EASTERN PORTIONS OF THE
CWFA.

ON WEDNESDAY...EXPECT COOLER MAXIMUM TEMPERATURES AS COMPARED TO
TODAY IN COMBINATION WITH ISOLATED TO SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS.  FOR NOW IT APPEARS THAT HIGHEST
PRECIPITATION COVERAGE WILL BE NOTED OVER WESTERN PORTIONS.

.LONG TERM...
(WEDNESDAY NIGHT THROUGH MONDAY)

PRIMARY PATTERN DURING THIS FCST PD IS A RIDGE AT MIDLVLS JUST TO
THE WEST OF THE REGION. THIS RIDGE WILL PRETTY MUCH REMAIN IN THE
SAME LOCATION....BUT WILL GRADUALLY DECREASE IN AMPLITUDE AS THE
PERIOD PROGRESSES.

WITH THE REGION IN THIS PATTERN...FLOW AT MIDLVLS WILL GENERALLY BE
FROM A N COMPONENT. THIS PATTERN TYPICALLY MEANS DRY WEATHER FOR THE
EASTERN PLAINS WITH ISOLD/SCTD TSRA IN THE MTNS. LIKEWISE...THIS IS
HOW I DREW UP THE GRIDDS. IN ADDITION...I FINE TUNED THE TIMING OF
PRECIP OVER MOST OF THE REGION THROUGHOUT THE PERIOD.

AS FOR TEMPS IN THE PERIOD...SHOULD SEE TEMPS AT OR NEAR CLIMO ALL
AREAS.

THE NEXT FRONT OF ANY CONSEQUNCE SHOULD ARRIVE LATE IN THE WEEKEND
OR EARLY NEXT WEEK. THIS WILL BRING A BETTER CHANCE OF PRECIP TO THE
E PLAINS. /HODANISH

&&

.AVIATION...

AS A FRONT MOVES THROUGH THE REGION FROM LATE THIS
AFTERNOON INTO THE EVENING HOURS...EXPECT SCATTERED STRONG TO SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...GUSTY
WINDS...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING OVER
EASTERN PORTIONS OF THE REGION FROM LATE THIS AFTERNOON INTO
TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 3:16 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
416 AM MDT TUE JUL 3 2007

COZ058>089-093>099-041315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
416 AM MDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON. LATER THIS AFTERNOON...AND LASTING THROUGH THE
EVENING...SCATTERED STRONG STORMS ARE EXPECTED ACROSS THE EASTERN
MOUNTAINS...INTERSTATE 25 CORRIDOR AND SOUTHEAST PLAINS. THESE
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL UP
TO 1/2 INCH IN DIAMETER...AND CLOUD TO GROUND LIGHTNING.
HOWEVER...A FEW OF STORMS COULD BECOME SEVERE...AND PRODUCE WIND
GUSTS OVER 60 MPH AND LARGE HAIL AROUND ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS ACROSS THE
AREA EACH AFTERNOON AND EVENING. THE MAIN THREATS WILL BE CLOUD
TO GROUND LIGHTNING...HAIL UNDER 3/4 INCH IN DIAMETER...BRIEF
HEAVY RAIN...AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 3 PM THIS AFTERNOON FOR THE PIKES PEAK REGION...THE
SOUTHEAST MOUNTAINS...THE INTERSTATE 25 CORRIDOR...AND THE
ADJACENT PLAINS.

The radar

The Pueblo radar (KPUX), 66 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, El Paso

When
July 3, 6:16 PM MST to 6:21 PM MST
Where
El Paso County, 4 mi ENE of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.852, -104.751

Hail, El Paso

When
July 3, 6:21 PM MST to 6:26 PM MST
Where
El Paso County, (Cos)colorado Spgs Arpt
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
38.810, -104.700

Thunderstorm Wind, Otero

When
July 3, 7:40 PM MST
Where
Otero County, (Lhx)la Junta Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.520

Thunderstorm Wind, Otero

When
July 3, 7:43 PM MST
Where
Otero County, Cheraw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.110, -103.510

Tornado, Bent

When
July 3, 8:03 PM MST to 8:04 PM MST
Where
Bent County, 5 mi SW of Las Animas to 4.9 mi SW of Las Animas
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.019, -103.285

Bent County sheriff's deputy reported a brief tornado in open country. There was no known damage.

Thunderstorm Wind, Prowers

When
July 3, 9:03 PM MST
Where
Prowers County, Lamar Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.680

Funnel Cloud, Prowers

When
July 3, 9:15 PM MST
Where
Prowers County, Lamar
Reported by
Law Enforcement
Coordinates
38.080, -102.620

Hail, Prowers

When
July 3, 9:20 PM MST to 9:25 PM MST
Where
Prowers County, Wiley
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.150, -102.720

Thunderstorm Wind, Prowers

When
July 3, 9:20 PM MST to 9:25 PM MST
Where
Prowers County, Wiley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.150, -102.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50107, 50109, 50110, 50111, 50112, 50113, 50114, 50115, 50116.